Virginia, 2017

Damaging Winds in Virginia, June 19, 2017

June 19, 2017 · NWS LWX · 22 events in 8 counties and zones

A potent cold front passed through the area. Warm and humid conditions along with forcing from the boundary caused showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent cold front passed through the area. Warm and humid conditions along with forcing from the boundary caused showers and thunderstorms to develop. Stronger winds aloft caused some storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 9:37 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 9:37 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will cross the area this afternoon into the
evening with widespread showers and thunderstorms some with
damaging winds and heavy rainfall. Weak high pressure will
build over the area for the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10am, a cold front has crossed the Ohio River into WV.
Showers stretch from central WV northwest to NY state. Lightning
activity has waned over WV, so the weather forecast was updated
to have just isolated thunder through noon.

This cold front will cross the area this afternoon (evening for
southern MD). A plume of precipitable water up to 2 inches is
ahead of this cold front with values increasing through the
afternoon. The progression of this front will increase through
the day as an upper trough approaches from the west. The LWX CWA
will be in the right entrance region of a jet streak to the
north, enhancing upper level difulence and maximizing rain
rates.

Limiting factors to flash flooding are dry antecedent
conditions of the past two weeks and relative fast
progression/movement of frontal zone and fcst individual storm
cell motion of around 35 kt. On the other hand, unidirectional
wind profiles indicate potential for training convection while
exceptionally high PWATS, very high 850 ThetaE values and K
indices will support intense rainfall rates capable of producing
2-4 inches of rain in a short period of time. A flash flood
watch remains where models and their respective ensemble means
show the highest rainfall totals along with the lowest flash
flood guidance (mainly urban areas).

The strengthening shear/wind fields and fast storm motion also
indicate potential for damaging winds and SPC has parts of the
area under an enhanced risk of severe wx. Will also note the
2 percent tornado and 5 percent hail threat as well. The cold
front will clear the area during the mid to late evening hours
with showers ending by midnight in most areas.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Weak high pressure will build over the area supporting dry
conditions and seasonable temperatures.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The end of the week will feature quasi-zonal flow aloft across the
eastern CONUS with the main jet stream to the north and subtropical
ridge to the south. Thursday is the favored day to be dry during the
extended period as weak ridging sits atop the area. It will likely
also be the warmest day of the period.

Two features will come into play for Friday into the weekend. First,
low pressure (possibly tropical in nature) will have moved into the
Gulf Coast states. There will also be low pressure near Hudson Bay,
with a cold front gradually sinking southward. Model spread is high
on the handling both of these features, though it looks like the
weather will become increasingly unsettled heading into the weekend
whether or not tropical moisture is pulled into the frontal zone.
The front will likely stall near the area Saturday before wavering
Sunday. A deeper upper level trough may approach by late Sunday.
With the clouds and precipitation around, diurnal ranges will become
muted, with low temperatures above normal and high temperatures
near or below normal through the weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Widespread showers and t-storms this afternoon into early
evening with potential for damaging winds and heavy rainfall
with brief 2-4 hrs of IFR/LIFR conditions. VFR conditions
expected a few hrs after frontal passage tonight.

VFR conditions likely Thursday. Thunderstorm chances will begin to
increase on Friday.

&&

.MARINE...
Strong SW winds with gusts around 25 kt through this evening.
T-storms to likely require special marine warnings at some point
during the afternoon and evening. Winds diminish overnight
tonight. SCAs possible again Tue into Wed night.

Light winds with high pressure are expected Thursday. There is low
confidence on the pressure pattern heading into Friday, but there is
at least a chance of SCA conditions developing as early as Thursday
night. Thunderstorm chances will also increase on Friday.

&&

.HYDROLOGY...
A flash flood watch is in effect from 3 to 9pm for the Balt/Wash
metro areas. Southern MD is also expected to see heavy rainfall,
so localized flash flooding is possible there too.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for DCZ001.
MD...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for MDZ005-006-011-013-014-503>508.
VA...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for VAZ052>054-506.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
     531-535-536-538-539-542.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ532>534-537-
     540-541-543.

&&

SYNOPSIS...BAJ/LFR
NEAR TERM...BAJ/LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...BAJ/ADS/LFR
MARINE...BAJ/ADS/LFR
HYDROLOGY...BAJ
Hazardous weather outlook, Jun 19, 11:54 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1254 PM EDT Mon Jun 19 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1254 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect until 8 pm. The main
threat is isolated to scattered damaging wind gusts. Isolated
tornadoes and locally large hail are also possible.

A flash flood watch is in effect from 3 PM until 9 PM for the
entire Baltimore and Washington metro areas. Thunderstorms will
be capable of producing intense rainfall in a short period of
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1254 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for the Shenandoah
Valley and west-central Maryland and east until 8 pm. The main
threat is isolated to scattered damaging wind gusts. Isolated
tornadoes and locally large hail are also possible.

There is a flash flood watch in effect for northeast Maryland from
3 PM until 9 PM. Thunderstorms will be capable of producing
intense rainfall in a short period of time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

Jackson

The radar

The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 19, 12:10 PM EST
Where
Nelson County, 1.38 mi SSW of Colleen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.682, -78.960

A tree was down on Old Rose Mill Road near Thomas Nelson Highway.

Thunderstorm Wind, Nelson

When
June 19, 12:21 PM EST
Where
Nelson County, 1.44 mi SSW of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.681, -78.891

A tree was down on Variety Mills Road near Arrington Road.

Thunderstorm Wind, Nelson

When
June 19, 12:28 PM EST
Where
Nelson County, 2.53 mi SE of Shipman
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.693, -78.819

A tree was down on Finlay Mountain Road near Williamstown Road.

Thunderstorm Wind, Madison

When
June 19, 1:20 PM EST
Where
Madison County, 0.56 mi N of Banco
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.458, -78.301

A tree was down on Old Blue Ridge Turnpike.

Thunderstorm Wind, Rappahannock

When
June 19, 1:37 PM EST
Where
Rappahannock County, 1.65 mi NNW of Amissville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.692, -78.012

A tree was down near 300 Hackleys Mill Road.

Thunderstorm Wind, Loudoun

When
June 19, 1:52 PM EST
Where
Loudoun County, 0.88 mi ENE of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.136, -77.635

Trees were down near the 39000 Block of East Colonial Highway.

Thunderstorm Wind, Rappahannock

When
June 19, 1:56 PM EST
Where
Rappahannock County, 1.08 mi NNW of Viewtown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.644, -78.059

A tree was down at 500 Richmond Road.

Thunderstorm Wind, Loudoun

When
June 19, 1:57 PM EST
Where
Loudoun County, 1.07 mi ESE of Raeonian Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.146, -77.601

A couple large poplar trees were snapped off 10 to 20 feet above the ground along Tim Tact Court.

Thunderstorm Wind, Loudoun

When
June 19, 1:58 PM EST
Where
Loudoun County, 0.8 mi ENE of Clarkes Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.134, -77.586

A few large poplar and pine trees were snapped and uprooted along Alysheba Drive.

Thunderstorm Wind, Prince William

When
June 19, 2:00 PM EST
Where
Prince William County, 1.04 mi N of Thoroughfare
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.835, -77.670

A tree was down near the intersection of Antioch Road and Silver Lake Road.

Thunderstorm Wind, Loudoun

When
June 19, 2:05 PM EST
Where
Loudoun County, 0.53 mi ENE of Clarkes Gap
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.134, -77.591

Two large trees were snapped and one large tree was uprooted near the intersection of 7 and Farm Market Road.

Thunderstorm Wind, Fairfax

When
June 19, 2:14 PM EST
Where
Fairfax County, 2.16 mi S of Chantilly
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.869, -77.434

A tree was blocking Poplar Tree Road near Newbrook Drive.

Thunderstorm Wind, Fairfax

When
June 19, 2:14 PM EST
Where
Fairfax County, 0.91 mi SSE of Floris
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.908, -77.413

A large tree limb was down on Brightfield Court.

Thunderstorm Wind, Fairfax

When
June 19, 2:16 PM EST
Where
Fairfax County, 1.69 mi SE of Centreville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.813, -77.398

A tree was down on Clifton Road and Loth Lorian Drive.

Thunderstorm Wind, Fairfax

When
June 19, 2:16 PM EST
Where
Fairfax County, 1.92 mi SE of Chantilly
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.878, -77.409

A wind gust of 58 mph was reported at the Chantilly High School.

Thunderstorm Wind, Fairfax

When
June 19, 2:21 PM EST
Where
Fairfax County, 0.56 mi S of Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.892, -77.269

A tree branch was down near the Courthouse Road and Ware Street.

Thunderstorm Wind, Fairfax

When
June 19, 2:21 PM EST
Where
Fairfax County, 0.47 mi NW of Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.905, -77.276

A tree branch five inches in diameter was down near the Intersection of Lawyers Road and Upham Place.

Thunderstorm Wind, Fairfax

When
June 19, 2:23 PM EST
Where
Fairfax County, 1.21 mi SSW of Clarks Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.903, -77.305

A tree was down blocking Vale Road at Hunter Mill Road.

Thunderstorm Wind, Greene

When
June 19, 2:49 PM EST
Where
Greene County, 1.67 mi N of Standardsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.324, -78.429

A tree was down at Madison and South River Road.

Thunderstorm Wind, Albemarle

When
June 19, 3:08 PM EST
Where
Albemarle County, 1.74 mi SSW of Stony Pt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.095, -78.387

A tree was down on Stony Point Road near Fosters Branch Road.

Thunderstorm Wind, Nelson

When
June 19, 3:13 PM EST
Where
Nelson County, 0.05 mi ESE of Roseland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.750, -78.979

A tree was in the Roadway on Roseland Road near Route 151.

Thunderstorm Wind, Albemarle

When
June 19, 3:50 PM EST
Where
Albemarle County, 1.47 mi S of Rio
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.049, -78.468

A tree was down near the intersection of Rio Road East and Brookway Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706604, 706605, 706606, 706607, 706609, 706610, 706612, 706613, 706614, 706617, 706615, 706619, 706620, 706624, 706643, 706626, 706629, 706630, 706631, 706632, 706633, 706642.